By chance, cleaning through my unread emails, I stumbled across notes and pictures for a post I had planned for nearly a year ago and for some reason never published. It struck me that it could very nearly have been something I wrote just this week. There wasn’t much written, just two rough paragraphs, but it did come with a nice collection of pictures. Here is what would have been, from November 4th, 2017:
Side Effects Have Me Scratching My Head
There’s no doubt that dealing with the side effects of cancer treatment can be perplexing. Patients deal with everything from digestive issues to pain to total hair loss to fatigue to stiff joints.
Over the last 3 years, I’ve had my share of issues and adaptations
. Sometimes, alleviating a side effect proves relatively simple: take a pill, stop taking a pill, wear compression socks, change diet, wear a hat, take another pill, just accept it as a new part of life… But my current side effect of note
has me scratching my head. It Itches. Oh, it itches. And nothing seems to be able to make it stop.
Continue reading Itching, Itching, Scratching…
One of the hardest things many chronically ill patients face is that moment when they realize they must ask for help. Why is that so hard? We live in a society that values self-reliance to the point, one might argue, that it becomes dogmatic. If you require assistance, you’re a taker. Everyone should be self-sufficient — or at least privileged enough to be able to rely on assets they may or may not have truly earned. But clearly, we cannot all be that fortunate, and certainly not all of the time. Reaching out for help should not be stigmatized. And one way to normalize the process is simply by practicing.
Another Month, Another Challenge
It is time for my monthly Self- Care Challenge, as an ambassador for the Health Storylines self-care program. This month, the challenge is to Just Ask. Every day, without being gratuitous, find something that you genuinely need assistance with and ask for it. Continue reading Self-Care Challenge: Just Ask
I was told twice in one day this week that I looked “bright.” I was smiling and active, keeping myself busy and directed, and I was surrounded by people who I had not seen in several months (along with a few I had never seen at all). It was the good nature of reconnecting in a friendly crowd without the threat of being lost in it, I imagine, that sparked my particularly good mood on that occasion. The description was used again on subsequent days by unrelated people, causing me to take note that, perhaps, the whites of my eyes have simply become whiter. (Insert your own Revolutionary War joke here.) Continue reading To Clear or Not to Clear
I have tried to gather a few different perspectives on what it feels like to die or go through the process of dying, including my lengthy interview with Michael March just prior to his death not long after I met him online. Below, I present a different perspective entirely from Claire Wineland, a Cystic Fibrosis patient who had been advocating about her disease for quite some time. It is a video I found on YouTube that she uploaded a while back, explaining her own experience with technically dying on a number of occasions from complication arising from her disease. Continue reading Dying, Redux
I spent well over 45 minutes combing scabs out of my sparse hair to commemorate the end of the second week of my third month on poziotinib. Not all at once, mind you; I had the good sense not to stand hunched over the sink for more than 20 minutes at a stretch. When I was done, or at least thought I should be, I rewarded myself by sort of washing and conditioning the wiry bristles that cover much of my scalp. Such are these minor celebrations. Continue reading Poziotinib and Me at Month Three: Feeling Crusty (But Still Onboard)
Each month lately, I have been posting an easy to achieve (but still important) self-care challenge for my readers. And for myself, really; these are all issues that I need to be working on for my own well-being. Self-care is an essential component of any patient’s treatment process and should be an essential component of life in general, whether or not you are going through physical or emotional hardships outside of the ordinary.
As classic citizens of the modern world, we all will typically ignore our own needs at some point. Even the most greedy, narcissistic, self-involved among us will sometimes fail on the basics of self-care (and sometimes directly because of those very traits). But I’m not talking to that particular demographic right now, because my readers are certainly among the more enlightened, caring, and genuine people out there. Look, I’ve said it, you’re darn awesome. But that does not mean you don’t have room to improve yourselves or the lives you lead.
One way you can do that is by making time to laugh. Continue reading August Self-Care Challenge: Making Time to Laugh
I am now into the third month of my clinical trial for poziotinib. After the first two months, I had to take two weeks off for recovery from the rash it gave me. I am, however, glad to be back on the drug for the very simple reason that it was effectively killing the cancer within me. That is not a claim I make lightly, or, sadly, have had reason to make much at all over the past year.
When I was first put on chemotherapy back at the end of 2014, it was because there were no targeted therapies or immunotherapies available, either on the market or through clinical trials, that were likely to work for me. Chemo seemed to be the only option and, in some ways, it felt like a last-ditch effort. My tumor was considered inoperable, the metastasis had spread too far and wide, and radiation was not even being presented as an option.
While I was primed for a limited response and the possibility that I might only get a few months extension from the process, it turned out that chemo kind of worked for me. It worked well enough, in fact, that I would stay on it for over two and a half years — most of that time, simply keeping the cancer growth in stasis. There was talk of the possibility of being on that drug for five or more years at one point, but not long after the two-year mark I began to notice small changes in my scans. Very small, but changes, nonetheless. Continue reading Week One: The Oozing Begins
Crouched over the kitchen sink, I surged with a repressed groan, stifling the convulsive impulse as tears broke free; I cried, uncontained, momentarily unaware why. I was so used to keeping it in, I had become disconnected from what I was actually feeling — ironic, because what I was feeling right then was disconnected.
I did not recognize my body. This vessel in which I was contained made no sense to me at all. It responded to my thoughts and commands, but it felt completely foreign. Looking down at my arms, my hands, my fingers, I recognized nothing. They could hold the dishes I was washing, turn the knob on the faucet, even scrub with the brush. But there was a clumsiness about them, an awkwardness that was hard to explain or rationalize, except to know immediately that none of that was part of my body. None of it was Me.
Such is the effect of bodily changes that occur under cancer treatment. I was experiencing a slight case of dysmorphia, that feeling of certainty that you are not in the right body. It passed, but the emotional impact lingered. Continue reading This Is Not My Body
Sometimes, self-care comes down to maintaining your own emotional health. And this is not always an easy thing to do. But if we do not work on it, keeping track of our own ups and downs, it can become too easy to get lost in a sea of anxiety and depression, carried along on waves of ennui and eventually drown out in the doldrums.
For the past seven weeks, I have been living in the midst of a clinical trial for poziotinib, a highly promising (and so far apparently quite successful) targeted cancer drug. But as with all clinical trials, there are areas of uncertainty in the treatment process, particularly with regard to side-effects and tolerance.
There have been a number of days where I have questioned whether I could keep going on with this drug — but I had vowed to see it through to my first scan at four weeks, no matter what. That scan showed a dramatic reduction in my tumor load, convincing me that another four weeks at the same dose was worth trudging through, no matter how thick and deep the gunk. But in spite of my optimism and the addition of antibiotics and antihistamines to the mix of my daily drug regimen, the primary side-effect — my full-body rash — has continued to get worse. Continue reading Self-Care Challenge #4: Keeping It Together